Tue Oct 25 10:29:32 SAST 2016
Minister of Cooperative Governance and Traditional Affairs Des Van Rooyen. Picture Credit: Gallo Images
Van Rooyen suddenly withdraws his interdict

In another twist involving the public protector’s office‚ the Minister of Co-operative Governance an.

'Solution is at hand' - doctor

By unknown | Nov 05, 2007 | COMMENTS [ 0 ]

Francois Venter

Sowetan reported a case of a man growing breasts due to the side-effects of antiretroviral treatment.

The story was accompanied by a photograph of the man. It is tragic that the side effects were allowed to become this severe.

This is an occasional side-effect of antiretroviral treatment.

The man in the photograph is the worst case I have seen after many years of using these drugs on my patients.

This side effect usually occurs after several months and very slowly, and patients usually have lots of time to bring this to the attention of their doctor.

It is caused by the redistribution of fat in the body, and can occur in women as well.

He needs to quickly switch his antiretroviral drugs to a different combination which does not cause breast enlargement. The enlargement should slowly recede, but he must keep his doctor alerted, and he may need additional treatments if it does not resolve.

Antiretrovirals, like any drugs, have side-effects, sometimes severe.

But for the vast majority of patients, they are life-saving. They have changed HIV infection from a death sentence to a manageable chronic disease.

This is not to understate the seriousness of what has happened to this man, but to emphasise that though antiretrovirals carry risks, their benefits far outweigh these risks.

One way in which this, as well as other serious side-effects could be reduced, is to replace an antiretroviral called stavudine with one called tenofovir, not currently available in our state treatment programme.

We urge the Department of Health to consider this improvement.

Venter is a specialist doctor in private practice treating HIV patients. See adjacent report


Login OR Join up TO COMMENT